Skip to Content

Why does doxepin cause weight gain? Does it change your metabolism in any way?

Answers (5)

Cloch 8 Aug 2013

Doxepin is a third generation TCA or tricyclic antidepressant. Common side effect of this drug class is weight gain which is accomplished in two different ways. Way one is prolonging metabolism and carb cravings. The second way (which is more common for third generation TCAs) is an increase in appetite due to its histamine blocking abilities. Can it cause you to gain weight? Yes. Will it? Maybe. Some people don't gain weight while others do. If you start to gain too much weight on it then ask your doctor to switch to something else.

Votes: +2
buffy911 9 Aug 2013

Thank you so much. I saw my Doc. today and I told him I was off the ambien and sleeping so good with 10 mg of this, but I quit taking it after I saw all the people complaining of weight gain. He assured me he had numerous female patients who took a low dose to sleep and had not gained any weight. I'll go back and try it again. It was so frustrating to find something a little safer than ambien to sleep with and then see all the people complaining of side effects. Their dose was much higher also.

Thank you for responding.

Cloch 13 Aug 2013

You are welcome, it does help that you are on a lower dose.
Good luck!

coleenparsons1 18 Mar 2014

I've been on doxipin for 8mths and have gain 30 lbs. it so frustrating . He now has my on a lower dose, but I'm also on lamectal that has the same effect.

coleenparsons1 18 Mar 2014

Also try to get him to give you klonepin at night. Good sleep

sh2rose 15 Aug 2014

I have gone from 25mg to 10 mg of doxepin at night for 2 weeks now. I also, take Clonazepam with it. I am sleeping well. I started Pristiq 100 mg the same time I started the Doxepin 25 mg almost 2 years ago. I gained 45 pounds. I was able to cut the Pristiq in half to 50 mg about a year ago. That did not help the weight situation. Now I am off the Pristiq and on Wellbutrin 300 mg as of 2 weeks ago. My doctor wants to change me off the doxepin to Trazadone but I've taken that before and it makes me too drowsy in the AM. What could I change to instead of the Trazadone? I have been on many different drugs over the years.

miaharr 2 Feb 2015

I'm on 50mg of Doxepin at night. I sleep great but i've started gaining weight, about 10 lbs now over 3 months. I didn't take it last night and i feel less hungry today. I'm definitely talking to my doctor. I just lost that weight and gaining it back wasn't fun.

kecola 19 Sep 2016

Yep I gained weight too on doxepin and it happened SO fast. 20 lbs. in 2 months! I was in denial at first thinking that my clothes had shrunk when I washed them. So I just kept telling myself that's what it was. I mean I've been on the thin side my entire life. It wasn't until I couldn't fit into most of my clothes that I finally stepped on the scale. I immediately stopped taking the doxepin and fortunately the weight gradually started to drop off over the following months. Anti-depressants caused gradual weight gain too although much slower so I stay away from all of those medications. Make sure you keep a constant eye on your weight if you're prescribed to any of these medications because the weight will creep up on you quickly.

Tph6 10 Feb 2017

I have been taking 25mg of doxepin and 10 mg paxil for one month and ive gained 12lbs. Im tall but i went from 167lbs at the doc apt where he prescribed doxepin to 178lbs at my doc apt last week. Doxepin does not help me sleep as promised so I recently found somnapure (a mix of natural supplements) at walgreens and its the only thing I've found that works and I love it. It makes me fall asleep and i have a deep sleep for at least 7-8hrs. They don't have it at walmart so check Walgreens, cvs, or Amazon. I have tried all the z-quil, unison, benedryl types; melatonin by itself, lunesta, seroquel(which knocks me out but lingers all day, hated it; it also gives bad sinus effects about 25 minutes after taking it). I thought it was the paxil making me gain weight but now that im reading more, it may be doxepin. I worked hard to get my weight down so I'm going to decrease my dose starting tonight and get off of it. I cant handle the weight gain.

Logey 15 Jan 2017

I've been on Doxepin for about 4 months. 100mg then bumped up to 150mg before bed everyday and have gained 20-25lbs now. I've asked my doctor to lower the dose and am contemplating going off of it. I use it for chronic hives due to its antihistamine properties and it works well enough, not 100% so I want to find something better with less side effects.

Votes: +0
wgn4166 16 Feb 2017

I have been on Doxepin for 3 years and I have gained 30 pounds. I do not get hungry n I do not crave carbs. I hardly eat.
My dr gave it to me for insomnia but it didn't work. She then added extended release ambient to go along with the Doxepin
I still don't sleep. My next dr appointment I'm going to talk to my dr about taking me off the Doxepin

Votes: +0
Inactive 23 Nov 2018

I have been taking 150 mg of doxepin for several years and have gained 50 pounds. One hour after taking the pill I start eating and eating more. I need to find something else.

Votes: +0
Phoenix84 23 Dec 2018

I've been on 6mg as Silenor since February for sleep, haven't noticed any weight gain with the low dose

Votes: +0
Drugs.com free discount card

Further Information

Similar Questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.